Missouri, 2020Hail and Damaging Wind in Missouri, July 3, 2020
July 3, 2020 · NWS SGF · 2 events in 2 counties and zones
Scattered storms developed as a mesoscale convective vorticity maximum (MCV) over eastern Kansas moved into the Missouri Ozarks and interacted with very moist and unstable air. A couple of these storms were strong enough to produce nickel sized hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered storms developed as a mesoscale convective vorticity maximum (MCV) over eastern Kansas moved into the Missouri Ozarks and interacted with very moist and unstable air. A couple of these storms were strong enough to produce nickel sized hail and damaging wind gusts. Localized heavy rainfall of one and a half to three inches also occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 3, 11:34 AM CST, 1 hour 41 minutes earlier.
Area forecast discussion, Jul 3, 11:34 AM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1234 PM CDT Fri Jul 3 2020
.SHORT TERM...(Today and tonight)
Issued at 214 AM CDT Fri Jul 3 2020
Another day with summertime convection across the CWA. Best
chances for showers and storms will be over the eastern CWA, and
potentially over the western CWA depending on evolution of the
remnants of the MCS currently over KS. There is potential for an
MCV to develop from that diminishing MCS and shift east into the
area this afternoon, which may require increased PoPs over the
western CWA. Instability will be more subdued than yesterday, but
still topping out around 3,000 J/kg. Shear will once again be very
limited. Think severe chances are too low to mention at this
point, but will have to watch that potential MCV to see how that
changes things.
Temperatures and dewpoints will, thankfully, be lower today with
highs in the mid 80s to low 90s and max heat indices of 90-100.
Overall expect decreased precip coverage tonight, but think there
will be some isolated to scattered convection. The previously
mentioned potential MCV could factor in for precip tonight, too.
.LONG TERM...(Saturday through Thursday)
Issued at 214 AM CDT Fri Jul 3 2020
Expect scattered showers and storms ending from east to west on
Independence Day, and ending in all areas by sunset. Increased
cloud cover will contribute to keeping temperatures cooler
Saturday, likely leading to the coolest day out of the next 7.
Highs are forecast to be in the mid 80s to around 90 with max heat
indices in the upper 80s to mid 90s.
Sunday has the lowest area-wide precip chances over the next week,
with all areas forecast to be dry at this time. Temperatures will
start to steadily and slowly increase on Sunday. Mid to late next
week will see highs in the 90s, with max heat indices in the mid
90s to low 100s each day. Daily convection chances exist from
Monday on.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1232 PM CDT Fri Jul 3 2020
Scattered pulse type thunderstorms will develop across the area
this afternoon into this evening. Will likely see storms develop
across southeastern Kansas and another area across the eastern
Ozarks with new storms developing to the east and south of the
previous storms. So, this activity will slowly push east and south
with time this afternoon and evening. MVFR to IFR conditions
along with gusty winds will occur with any of the storms.
A complex of storms may develop across Kansas tonight and dive
southeast. The better potential for this activity will be to the
west of the area but cannot rule out it clipping portions of
extreme southeastern Kansas and far southwestern Missouri. There
could also be isolated showers and thunderstorms overnight into
Saturday morning but coverage shouldn't be too great unless the
complex of storms can move in. Additional scattered pulse type
storms are expected to develop again across southeastern Kansas
and the Missouri Ozarks Saturday afternoon and evening.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Titus
LONG TERM...Titus
AVIATION...Wise
Hazardous weather outlook, Jul 3, 8:40 AM CST, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
940 AM CDT Fri Jul 3 2020
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041445-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
940 AM CDT Fri Jul 3 2020
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited hail risk.
Limited thunderstorm wind damage risk.
Limited flooding risk.
Limited lightning risk.
Elevated excessive heat risk.
DISCUSSION...
Isolated to scattered showers and thunderstorms will occur at
times from this morning into tonight. Gusty winds up to 50 to 60
mph, small hail, frequent lightning, and locally heavy rainfall
will be possible with a few of the strongest storms.
Maximum heat index values of 90 to 100 are expected today,
highest over western Missouri and southeastern Kansas.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Very warm and humid conditions will persist into the upcoming
holiday weekend along with daily chances for showers and
thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Wise
Thunderstorm Wind, Taney
- When
- July 3, 1:15 PM CST
- Where
- Taney County, 2.32 mi WSW of Rockaway Beach to 2.1 mi WSW of Rockaway Beach
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 36.690, -93.210
Wind damage was reported to a small area along Rinehart Road, Shary View Road, including the Savannah Place and Stephens Estates subdivisions, just east of highway 65 and just south of highway F, north of Branson. Power was reported out to around 400 homes. Limbs up to 8 inches in diameter and several power poles and lines were downed.
Hail, Barton
- When
- July 3, 6:20 PM CST
- Where
- Barton County, 0.69 mi S of Boston
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.410, -94.300
Nickle sized hail was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 3 to 8, 202018 deaths · 6 events
- Rip Current in North Carolina, July 3, 20201 death · 1 event
- Wildfire in Arizona, July 3 to 25, 20201 death · 1 event
- Flash Flooding and Hail in Minnesota, July 3 to 4, 2020$1.1 million · 1 in hail · 9 events
- Debris Flow in Idaho, July 3 to 10, 2020$180,000 · 1 event
- Damaging Winds and Lightning Strikes in New Jersey, July 3, 2020$40,000 · 50 kt wind · 26 events
- Coastal Flood and Dense Fog in California, July 3 to 6, 20202 injured · $40,000 · 2 events
- Flash Flood and Flood in Connecticut, July 3, 2020$60,000 · 2 events
- Hail and Damaging Winds in Montana, July 3 to 7, 20201.75 in hail · 29 events
- Damaging Winds in Pennsylvania, July 3, 202050 kt wind · 9 events
- Heat in Texas, July 3, 20207 events
- Hail and Damaging Wind in Colorado, July 3, 20201 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911761, 911760.